Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Are there mental side effects of chemo?
Aug 18, 2002

My brother has AIDS and has been in the hospital for 2 months. His weight is down to 68 pounds and he has started chemo for a cancerous legion on his tongue. Immediately after these treatments he insists that he needs to come home to his apartment. This is impossible since he cannot walk or take care of himself and his roomate is unable to provide 24 hr care for him. Is this a side effect of the chemo? He seems to be mentally unstable during these times and since he is 1000 miles away, it is impossible for us to tell his condition on a daily basis.

Response from Dr. Dezube

Patients who have serious cancers and who are going through treatments can indeed go through a mental roller-coaster. Cancer patients can appear very labile at times-- they can changes their emotions in an instant. Patients can from time to time make little sense. Obviously this does not happen to all cancer patients; in fact, it happens only to a small portion of them.

Why does this happen? Many reasons. Sometimes the medications can cause mental changes. An example of this is prednisone (steroids) which can give some patients a feeling of euphoria and others feeling of depression. Sometimes the cancer itself can cause mental side effects. An example of this is if the cancer is causing calcium levels to be out of whack. Sometimes the stress (physical, mental, financial) and burden of having a tumor can greatly change how a patient deals with friends and family. My best advise is to be as supportive as possible. Try not to be too confrontational. Vrey often, an intermediate, such as a social worker, nurse, mental health worker is needed in this situation. Best of luck. This is not an easy situation.


Previous
anal warts and chlorox wipes
Next
Do I have genetic (classic) KS or HIV KS? Are they treated differently?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement